[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 27, 1966

Antibiotic-Related Respiratory Depression

JAMA. 1966;196(13):1161. doi:10.1001/jama.1966.03100260099044

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  I have read with interest a number of Clinical Notes in The Journal in the past 18 months on antibiotic-related respiratory depression (190:421, 1964; 194:298, 1965; 196:181, 1966). Particularly disturbing is the consistency of the theme of reports of apnea induced by the closely related polypeptide antibiotics polymyxin B sulfate and sodium colistimethate.In each of these reports the patients were receiving large or maximally recommended doses of these agents; there was indication of neurologic dysfunction (dysphagia, circumoral paresthesias, blurred vision) hours to days prior to sustained apnea. In spite of symptoms of neurotoxicity, drug administration was continued in unchanged dosages. Two of the patients were azotemic at the inception of therapy (which is in itself an indication for lowered dosage), and the third became azotemic during treatment. In one case, serum concentration of the drug at the time of the apneic episode was

First Page Preview View Large
First page PDF preview
First page PDF preview
×